Finiteness and realization theorems for Alexandrov spaces with bounded curvature

  • Fernando Galaz-GarcíaEmail author
  • Wilderich Tuschmann
Original Paper


Every closed Alexandrov space with a lower and upper curvature bound (in the triangle comparison sense) is a space of bounded curvature (in the sense of Berestovskii and Nikolaev). These spaces are topological manifolds and admit a canonical smooth structure such that, in its charts, the metric is induced by a Riemannian metric tensor with low regularity. In this note, we show that there are finitely many diffeomorphism types of closed, simply connected n-dimensional Alexandrov spaces with bounded curvature and upper diameter bound, provided \(2\le n\le 6\). We also show that an analogous diffeomorphism finiteness result for such spaces does actually hold for general dimension n if, in addition, the second homotopy group is finite. Moreover, we prove that all closed, simply connected n-dimensional Alexandrov spaces with bounded curvature and upper diameter bound can be realized as quotients of finitely many closed, simply connected smooth manifolds with finite second homotopy group by some free torus action. These results extend well-known finiteness and realization theorems in Riemannian geometry to the more general setting of Alexandrov geometry. Indeed, our results may be simply viewed as concrete instances of the more general phenomenon that virtually any result that holds for a given class of closed Riemannian manifolds with bounded curvature and diameter may be extended to the Lipschitz closure of this class.


Alexandrov space Bounded curvature Finiteness theorem 

Mathematics Subject Classification

53C20 53C23 



  1. 1.
    Berestovskij, V.N., Nikolaev, I.G.: Multidimensional generalized Riemannian spaces. Geometry, IV, 165–243, 245–250, Encyclopaedia Math. Sci., 70, Springer, Berlin (1993)Google Scholar
  2. 2.
    Burago, D., Burago, Y., Ivanov, S.: A course in metric geometry. Graduate Studies in Mathematics, 33. American Mathematical Society, Providence, RI (2001)Google Scholar
  3. 3.
    Deng, Q., Galaz-García, F., Guijarro, L., Munn, M.: Three-dimensional Alexandrov spaces with positive or nonnegative Ricci curvature. Potential Anal. 48(2), 223–238 (2018)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Fang, F., Rong, X.: Fixed point free circle actions and finiteness theorems. Commun. Contemp. Math. 2(1), 75–86 (2000)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Fang, F., Rong, X.: The second twisted Betti number and the convergence of collapsing Riemannian manifolds. Invent. Math. 150(1), 61–109 (2002)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Galaz-Garcia, F., Guijarro, L.: On three-dimensional Alexandrov spaces. Int. Math. Res. Not. IMRN 14, 5560–5576 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Grove, K., Wilhelm, F.: Metric constraints on exotic spheres via Alexandrov geometry. J. Reine Angew. Math. 487, 201–217 (1997)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Hirsch, M.W.: Differential Topology. Corrected Reprint of the 1976 Original. Graduate Texts in Mathematics. Springer, New York (1994)Google Scholar
  9. 9.
    Ketterer, C., Kapovitch, V.: CD meets CAT. J. Reine Angew Math. (2019). (to appear)CrossRefGoogle Scholar
  10. 10.
    Nikolaev, I.G.: Bounded curvature closure of the set of compact Riemannian manifolds. Bull. Am. Math. Soc. (N.S.) 24(1), 171–177 (1991)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Petrunin, A., Tuschmann, W.: Diffeomorphism finiteness, positive pinching, and second homotopy. Geom. Funct. Anal. 9(4), 736–774 (1999)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Plaut, C.: A metric characterization of manifolds with boundary. Compos. Math. 81(3), 337–354 (1992)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Plaut, C.: Metric spaces of curvature \(\ge k\). In: Handbook of Geometric Topology, pp. 819–898. North-Holland, Amsterdam (2002)Google Scholar
  14. 14.
    Shikata, Y.: On a distance function on the set of differentiable structures. Osaka J. Math. 3, 65–79 (1966) MathSciNetzbMATHGoogle Scholar
  15. 15.
    Tuschmann, W.: Geometric diffeomorphism finiteness in low dimensions and homotopy group finiteness. Math. Ann. 322(2), 413–420 (2002)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Whitney, H.: Differentiable manifolds. Ann. Math. 37, 645–680 (1936)MathSciNetCrossRefGoogle Scholar

Copyright information

© Sociedad Matemática Mexicana 2019

Authors and Affiliations

  1. 1.Institut für Algebra und GeometrieKarlsruher Institut für Technologie (KIT)KarlsruheGermany

Personalised recommendations